Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 58, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Jul 15, 2021, 7:26 PM EDT. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2021, 7:26 PM EDT (23:26 UTC)
- Expired
- Jul 15, 2021, 8:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 40.0 mph
The radar
The Buffalo radar (KBUF), 48 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
957
WHUS51 KBUF 152326
SMWBUF
LEZ020-040-041-061-160030-
/O.NEW.KBUF.MA.W.0058.210715T2326Z-210716T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
726 PM EDT Thu Jul 15 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Erie from Ripley to Buffalo...
The Upper Niagara River and Buffalo Harbor...
* Until 830 PM EDT.
* At 725 PM EDT, severe thunderstorms capable of producing
waterspouts were located along a line extending from 21 nm
northwest of Lake Erie Beach to 17 nm west of Van Buren Point to
near Ripley, moving east at 35 knots.
HAZARD...Waterspouts and wind gusts to 40 knots.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* Locations impacted include...
Van Buren Point, Small Boat Harbor, Lake Erie Beach, Barcelona,
Woodlawn Beach, Erie Basin Marina, Sturgeon Point, Ripley, Wanakah,
Dunkirk, Athol Springs, Bayview, Sunset Bay and Grand Island.
LAT...LON 4228 7973 4234 7982 4248 7985 4282 7896
4292 7890 4300 7902 4304 7883 4301 7884
4298 7888 4289 7885 4285 7880 4278 7880
4270 7891 4266 7901 4253 7912 4246 7932
4238 7943 4228 7963
TIME...MOT...LOC 2325Z 259DEG 37KT 4285 7949 4250 7980 4223 7982
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...40KTS
$$
Mitchell2 follow-up statements
538
FZUS71 KBUF 160013
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
813 PM EDT Thu Jul 15 2021
LEZ020-040-041-061-160030-
/O.CON.KBUF.MA.W.0058.000000T0000Z-210716T0030Z/
813 PM EDT Thu Jul 15 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 830 PM EDT...
For the following areas...
Lake Erie from Dunkirk to Buffalo...
The Upper Niagara River and Buffalo Harbor...
At 811 PM EDT, severe thunderstorms capable of producing waterspouts
were located along a line extending from Grand Island to near Dunkirk
to Ripley, moving east at 25 knots.
HAZARD...Waterspouts and wind gusts to 40 knots.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
Locations impacted include...
Van Buren Point, Small Boat Harbor, Lake Erie Beach, Barcelona,
Woodlawn Beach, Erie Basin Marina, Sturgeon Point, Ripley, Wanakah,
Dunkirk, Athol Springs, Bayview, Sunset Bay and Grand Island.
LAT...LON 4228 7973 4249 7945 4258 7944 4272 7924
4283 7893 4292 7890 4300 7902 4304 7883
4298 7888 4289 7885 4285 7880 4277 7881
4270 7891 4266 7901 4253 7912 4246 7932
4238 7943 4229 7963
TIME...MOT...LOC 0011Z 261DEG 27KT 4303 7898 4255 7936 4229 7970
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...40KTS
$$
Mitchell731
FZUS71 KBUF 160030
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
830 PM EDT Thu Jul 15 2021
LEZ020-040-041-061-160039-
/O.EXP.KBUF.MA.W.0058.000000T0000Z-210716T0030Z/
830 PM EDT Thu Jul 15 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 830 PM EDT...
The affected areas were...
Lake Erie from Dunkirk to Buffalo...
The Upper Niagara River and Buffalo Harbor...
The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.
LAT...LON 4228 7973 4249 7945 4258 7944 4272 7924
4283 7893 4292 7890 4300 7902 4304 7883
4298 7888 4289 7885 4285 7880 4277 7881
4270 7891 4266 7901 4253 7912 4246 7932
4238 7943 4229 7963
TIME...MOT...LOC 0029Z 259DEG 37KT 4306 7873 4259 7911 4233 7945
$$
MitchellWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 15, 4:04 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 15, 4:04 PM EDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 404 PM EDT Thu Jul 15 2021 .SYNOPSIS... Warm and humid with a southerly breeze this afternoon. A cold front will approach the region late this afternoon and tonight. Showers and a few storms are possible this evening into Friday. A few storms could become severe across far western and north central NY tonight. The chance for showers and storms continue into the weekend. && .NEAR TERM /THROUGH FRIDAY/... In southwest flow aloft, low pressure is over northern Lake Huron with cold front across the central Great Lakes. Convection is forming over Ontario northwest of Lake Ontario and just recently in northern IN/northwest OH. Quiet and dry in our region currently though it is warm and humid again and breezy from BUF to IAG. Heat index values are pushing 90F lower Genesee Valley to northern Finger Lakes. Morning sounding showed dry profile and despite convective temp in the lower 80s, just seeing cu over WNY thus far. Possible that a few showers or storms may form out of this cu on the lake breeze boundary east of Lake Erie late this afternoon. HRRR has decent handle on current trends, though it is a few hours too slow. Thus, far southwest NYS may be first to see some convection late this attn. Otherwise, remnants of the showers and storms west/northwest of Lake Ontario may try to swing through in the evening over western NY and toward mouth of the St. Lawrence. An isolated strong to severe storm could occur as these storms move in. DCAPE remains high so that would support downburst potential if stronger storm moves in. Coverage in storms decreases overnight as the front moves into the region by Friday morning. Mild tonight with lows in the upper 60s to low 70s. Friday, the cold front will move through the region with the chance for showers and storms, mainly confined to southern NY. For most part, cooler and less humid on Friday with highs mainly mid to upper 70s. Higher dewpoints and instability will be near the NY/PA border by Friday afternoon. Stronger storms on Friday near the NY/PA border could produce gusty winds and heavy downpours. SPC has a marginal risk for severe across Southern Tier and WPC is highlighting a slight risk for excessive rainfall. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... To start off the period, a positively tilted shortwave trough will be placed over the central Great Lakes and slide eastward Friday night. As the trough progresses eastward it will slow down due to the trough closing off somewhere over Lake Huron. Additionally, through this time, New York State will be placed under the equatorward entrance region of the upper level jet. This in coordination of an area of increasing differential positive vorticity advection from the formation of the mid-level low will enhance large scale ascent and upper level instability, overall lowering heights aloft. Meanwhile, the lingering frontal boundary from the days prior will continue to promote low level convergence, though model guidance still varies with the exact placement of this boundary. None the less, considering the slow progression of the pattern aloft, expect several convective waves to propagate down the frontal boundary, and therefore resulting in chances for showers and thunderstorms each day of the short term. There is some evidence in the guidance that the upper wave will start to progress eastward by Sunday night, which would start to edge drier air in from the north, allowing for lower end PoPs by the end of the weekend over WNY. && .LONG TERM /MONDAY THROUGH THURSDAY/... Overall don't expect much in the way of any change to the overall pattern through the long range. High pressure ridge will remain over the West while troughing persists over the East with numerous shortwaves moving across the northeastern CONUS through the period allowing for generally unsettled weather to continue. Better low level forcing and deeper moisture remain south of the area to start off the work week. However weak upper level troughing remains overhead which will foster the chance for a few showers and storms, mainly focused inland of the lakes during afternoon heating. Upper trough reloads heading into Tuesday as potent shortwave dives southeast out of Hudson Bay, while an associated surface cold front approaches the area from the northwest. Depending on the exact timing of the front crossing the area (sometime Tuesday/Tuesday night), will determine the strength and coverage of showers and storms. Main upper level trough axis and surface cold front should be south and east of the area by Wednesday morning. Cooler and less humid air will filter across the area Wednesday in the wake of the frontal passage, with any lingering precip chances decreasing from northwest to southeast through the day. Surface ridge tries to nudge in across the area Wednesday night into Thursday. This in combination with being situated in between shortwaves aloft will help foster a bit more in the way of dry time to close out the period. However, the general upper trough remains in place overhead, which will continue to make it nearly impossible to completely rule of an isolated storm or two, especially during the hours of peak heating. With regard to temperatures, daytime highs near average Monday and Tuesday will trend below average for the second half of the period owed to somewhat cooler and drier air moving across the region in the wake of the cold frontal passage. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... A southwest wind will remain breezY this afternoon across the Niagara Frontier with KBUF and KIAG seeing gusts over 30 knots. A shower or thunderstorm is possible near KJHW late this afternoon. Elsewhere, dry conditions will persist. A cold front will approach the region tonight. Showers and storms are possible across western and north central NY this evening before coverage decreases into Friday morning. Showers and thunderstorms blossom again on Friday in the afternoon, mainly near the NY/PA state line. VFR conditions into this evening, then MVFR later tonight into Friday morning before slowly improving into Friday afternoon. Any storms will also be able to produce brief MVFR/IFR visibility. Outlook... Friday night and Saturday...Several waves of showers and thunderstorms. MVFR to VFR. Sunday through Monday...VFR. Tuesday...Chance of showers and thunderstorms. MVFR to VFR. && .MARINE... Moderate southwesterlies into tonight ahead of cold front. Choppy conditions possible at times on Lake Erie by evening, but Small Craft Advisory not expected to be needed. Some thunderstorms may occur ahead of the front into this evening and mariners should stay alert for any Special Marine Warnings. The cold front will move across the waters late tonight with westerly breezes kicking up especially on Lake Ontario where Small Craft Advisories may be needed to the east of Irondequoit Bay in the morning. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JLA NEAR TERM...JLA SHORT TERM...EAJ/Fries LONG TERM...JM AVIATION...JLA MARINE...JLA
Hazardous weather outlook, Jul 15, 4:23 AM EDT, 15 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 423 AM EDT Thu Jul 15 2021 NYZ001>004-007-010>013-019-020-085-160830- Niagara-Orleans-Monroe-Wayne-Jefferson-Northern Erie-Genesee-Wyoming- Livingston-Chautauqua-Cattaraugus-Southern Erie- 423 AM EDT Thu Jul 15 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms late this evening. The main threat will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of excessive rainfall that could cause flash flooding Friday through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160830- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 423 AM EDT Thu Jul 15 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms late this evening. The main threat will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005-006-008-014-021-160830- Northern Cayuga-Oswego-Lewis-Ontario-Allegany- 423 AM EDT Thu Jul 15 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of excessive rainfall that could cause flash flooding Friday through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:37 PM EDT | Special Weather Statement | BUF | Chautauqua | 38 min |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.